SESSION TYPE: Miscellaneous Student/Resident Case Report Posters
PRESENTED ON: Tuesday, October 23, 2012 at 01:30 PM - 02:30 PM
INTRODUCTION: Levamisole was initially developed as an antihelminthic and an immunomodulatory drug, [1,2] but has since been discontinued due to serious side effects, such as vasculitic skin necrosis and agranulocytosis. Levamisole is now used to cut cocaine - up to 70% of cocaine seized in the United States is contaminated with levamisole. Here, we report a non-fatal case of levamisole-associated vasculopathy.
CASE PRESENTATION: A 48-year old black woman with type II diabetes mellitus, hypertension and recent cocaine use was assessed for a skin rash. It first appeared on her right ear, and then spread over a 3-day period to involve her left ear, her maxillae, her right breast, her abdomen and the lateral aspects of her upper arms and thighs. The rash began as an eythematous macule, which enlarged to form a purpuric center with an erythematous border. The rash on her abdomen encircled her umbilicus, with a radial measurement of 10-12 cm. All her skin rashes were associated with mild pruritis and tenderness. Associated symptoms included mild chest pain, shortness of breath, and occasional chills. Physical exam confirmed the skin lesions - no oral or vaginal ulcers were present. Laboratory tests revealed leucopenia, anemia, and a positive urine drug screen for cocaine. The initial differential diagnoses were an autoimmune vasculitis and a fixed drug eruption, due to lisinopril, hydrochlorathiazide, metformin, or gabapentin. Initially, all her medications were stopped, oral and topical steroid therapy was commenced, and a 5 mm punch biopsy of an early lesion on her lateral thigh was performed. Histopathology showed fibrin thrombi within the vessels of the superficial venous plexus, as well as a minimal perivascular lymphocytic infiltrate. These findings, in the context of recent cocaine use and the characteristic skin rash, are characteristic of levamisole-associated vasculopathy. Thus, we were able to counsel the patient to avoid cocaine and to improve adherence to her antihypertensive and diabetic medications.
DISCUSSION: Our case emphasizes the importance of a thorough clinical interview and clinico-pathological correlation: recreational cocaine use may result in unusual clinical manifestations, such as a purpuric skin rash.
CONCLUSIONS: When confronted by a skin rash in a patient who uses cocaine, a clinician should always consider levamisole-induced vasculopathy.
1) Lionel ND, Mirando EH, Nanayakkara JC, Soysa PE. Levamisole in the treatment of ascariasis in children. Br Med J. 1969 Nov 8;4(5679):340-1.
2) Perk K, Chirigos MA, Fuhrman F, Pettigrew H. Some aspects of host response to levamisole after chemotherapy in a murine leukemia. J Natl Cancer Inst. 1975 Jan;54(1):253-6.
3) Rongioletti F, Ghio L, Ginevri F, Bleidl D, Rinaldi S, Edefonti A, Gambini C, Rizzoni G, Rebora A. Purpura of the ears: a distinctive vasculopathy with circulating autoantibodies complicating long-term treatment with levamisole in children. Br J Dermatol. 1999 May;140(5):948-51.
DISCLOSURE: The following authors have nothing to disclose: Dominique Pepper, Andrea McCann, Lance Atchley, Jericho Bell
No Product/Research Disclosure InformationUMMC Internal Medicine, Jackson, MS